Yu.V. Zinchenko Proarrhythmogenic effects of propafenone in patients with atrial flutter

All antiarrhythmic medications (AAM) have potential proarrhythmic effects which are mainly dose-dependent and are found in approximately 13 % cases. According to number of studies it was established that efficacy of
transesophageal electric cardiostimulation (TECS) in the patients with atrial flutter (AF) increased under treatment with IC class AAM propafenone prior to the procedure. In this case there is an interesting case of
dose-dependent proarrhythmic effect of propafenone during TECS that took place in female patient with longlasting type I AF paroxysm. This was characterized by increase of atrial myocardium excitability threshold,
improvement of atrioventricular conduction with periods of 1:1, necessity of more aggressive protocol of stimulation (increased quantity of salvos and duration of stimulation period, higher current strength, necessary
for effective artificial rhythm, and increased interelectrode distance of stimulating electrode up to 20 mm). Therefore, despite general opinion about higher efficacy of heart rhythm restoration under prior AAM
administration, there are cases, when AAM causes proarrhythmic effects, which could not be predicted by conventional ECG and are revealed only during cardioversion procedures. Physicians conducting TECS in
patients with AF should remember that cases of ineffective imposing of heart rhythm may be explained not only by anatomic structural, functional and electrophysiological reasons, but also by proarrhythmic effect of AAM.

Full article